Is your medication making you sick?: How to avoid pill overload
Oct 21, 2011, 10:17 a.m.
As we age, our bodies naturally need extra help to stay healthy and prevent the onset of chronic conditions. When diet, exercise and positive lifestyle choices are not enough, many prescription drugs can make a difference. Unfortunately, it’s not uncommon to become “overmedicated,” especially if you see several different healthcare providers and specialists. And if you take dietary supplements, vitamins and over-the-counter medications, all these different meds may end up doing you more harm than good.
In some cases taking a medication can actually make your condition worse, which is known as the “rebound effect.” Whether it’s an over-the-counter remedy or prescription medication, users may experience worsening symptoms but continue to take the medication, wrongly believing that their condition will eventually improve.
If you take any of the following medications, talk to your doctor about the risk for side effects and whether these medications are actually doing your body more harm than good.
NSAIDs (non-steroidal anti-inflammatories)
These common drugs manage pain by reducing inflammation. They include ibuprofen, which has brand names Advil and Motrin, and naproxen, which is commonly Aleve. However, long-term use leads to a bevy of unpleasant side effects, including increased risk for indigestion, stomach ulcers, colon problems, high blood pressure and kidney problems. Due to the risk of excessive bleeding, NSAIDs should never be taken in conjunction with blood thinners.
This prescription heart medication can produce toxic effects in individuals who also suffer from kidney problems. Tell your doctor about any kidney conditions, a thyroid disorder or an electrolyte imbalance.
Anti-anxiety and anti-insomnia drugs
From Valium and Xanax to Ambien and Sonata, these medications can cause confusion, drowsiness and dizziness and can increase your risk of falling. Worse, these medications can be habit-forming, leading to dependency long after they are necessary.
Over-the-counter antihistamines and sleep-aids
Exercise caution when taking antihistamine medications and sleep-aid medications. Products like Tylenol PM and Benadryl contain diphenhydramine, a type of antihistamine that causes blurred vision, drowsiness, constipation, dry mouth and urination issues in older adults. Avoid accidental overdose by never taking medications from the same drug class at the same time, such as ibuprofen and naproxen.
Over-the-counter headache medications
Tylenol and Excedrin Migraine can all cause “overuse” headaches, creating pain when there would otherwise not be any. Prescription migraine medications that contain butalbital, such as Fioricet and Fiorinal, can also cause overuse problems. If you suffer headaches for more than 15 days every month, it’s likely that your medication is making you sick. Your doctor can help wean you off your headache meds with the migraine medication Topamax, and once your system is “clean,” work with you to determine whether a medication was at fault.
Over-the-counter nasal sprays
If you’re suffering from a stuffy nose, an over-the-counter nasal spray can help tighten the nasal blood vessels and ease breathing problems. Unfortunately for some users, OTC nasal sprays can over-tighten the blood vessels, leading to more swelling and congestion rather than relief. Never use an OTC nasal spray for more than five days. If you’re still congested, talk to your doctor; a prescription steroid spray may resolve any lingering side effects.
Content Provided by Spot55.com
- Foreigner is sort of showing its modern-rock appeal by touring with Kid ...
- Grandview Terrace Health and Rehabilitation by Sun Health is transforming an existing ...
- When U.S. Marine Corps serviceman Victor Pinzon returned from his tour of ...
- The elevator rises; my stomach drops. Zooming upward at 15 miles an ...
- Thousands of books will be available for purchase during the Friends of ...